Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 101, NWS Glasgow, MT

August 3, 2013Petroleum County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Aug 3, 2013, 4:11 PM MDT for Petroleum County, Montana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2013, 4:11 PM MDT (22:11 UTC)
Expired
Aug 3, 2013, 5:15 PM MDT
In force
64 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Petroleum County, MT

The radar

The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 1:50 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.2 hours before the alert went out and 450 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2013-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2013-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:36 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 3, 2:36 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
236 PM MDT SAT AUG 3 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
UPPER LEVEL SHORTWAVE TROUGH IS MOVING ACROSS CENTRAL MONTANA THIS
AFTERNOON. THUNDERSTORMS...SOME SEVERE HAVE DEVELOP AHEAD OF THIS
TROUGH. AIRMASS IN CENTRAL AND EASTERN MONTANA IS VERY UNSTABLE
WITH LIFTED INDICIES NEAR -4 AND CAPE 1000 TO 1500 J/KG. THE WAVE
AND STORMS WILL MOVE EAST INTO EASTERN MONTANA DURING THE LATE
AFTERNOON AND EARLY EVENING. EXPECT SCATTERED TO NUMEROUS
THUNDERSTORMS THIS EVENING EXTENDING INTO THE OVERNIGHT HOURS
MAINLY IN THE EAST.

THE WAVE WILL MOVE TO THE EAST OVERNIGHT AND SOMEWHAT DRIER
AIRMASS WILL MOVE INTO THE AREA FOR SUNDAY. ENOUGH INSTABILITY
LINGERS FOR A SLIGHT CHANCE OF THUNDERSTORMS.
UPPER RIDGE BRIEFLY EXTENDS INTO THE NORTHERN ROCKIES SUNDAY NIGHT
AND MONDAY BEFORE THE STRENGTHENING HUDSON BAY LOW COMES TO
DOMINATE OVER CENTRAL CANADA AND THE NORTHERN PLAINS. COLD FRONT
PRESSES SOUTH FROM CANADA IN THE AFTERNOON WITH A CHANCE OF
THUNDERSTORMS. FORRESTER

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...

GIVEN THE RECENT WET MODEL BIAS...I FELT IT WAS PRUDENT TO CUT
BACK POPS...ESPECIALLY WHERE RECENT MODEL RUNS HAVE SHOWN A DRY
CONSENSUS. MOST OTHER ADJUSTMENTS MADE TO THE GRIDS WERE MINOR IN
NATURE AND REFLECTED AN ALIGNMENT WITH RECENT MODEL RUNS...ETC.

LATEST MODEL DEPICTIONS OF THE MID-WEEK ARCTIC LOW SHOW A MINIMAL
IMPACT TO OUR CWA...POSSIBLY A WEAK COLD FRONT DROPPING
TEMPERATURES BY 5 TO 10 DEGREES FOR TUESDAY AND WEDNESDAY. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...THE OVERALL SYNOPTIC PATTERN
ACROSS THE CONUS CONSISTS BROADLY OF AN UPPER TROUGH ACROSS THE
NORTHEAST...A RIDGE ACROSS THE SOUTHERN U.S. THAT OCCASIONALLY
PUSHES NORTH INTO THE UPPER MIDWEST...AND ANOTHER LARGE UPPER
TROUGH OVER THE PACIFIC. THIS PATTERN LOOKS TO REMAIN FAIRLY
STATIC THROUGHOUT THE EXTENDED PERIOD STARTING MONDAY NIGHT ALL
THE WAY INTO NEXT WEEKEND. TEMPERATURE TRENDS WILL DEPEND UPON
MOVEMENT OF THESE OVERALL FEATURES. PRECIPITATION CHANGES WILL
DEPEND UPON TRACK/TIMING OF SHORTWAVE FEATURES PROPAGATING THROUGH
THE FLOW ALOFT.

HAVING SAID ALL THAT...MONDAY NIGHT THROUGH TUESDAY NIGHT WILL
PLACE NORTHEAST MONTANA IN NORTHWEST FLOW ALOFT WITH THE UPPER
RIDGE TO THE WEST AND A CLOSED LOW TO THE NORTHEAST. THE 03/00Z MODEL
SUITE CONTINUES TO EJECT SHORTWAVE ENERGY ACROSS THE CWA WITH A
SURFACE COLD FRONT AND SO WILL INCREASE TO CHANCE POPS...ESPECIALLY
IN THE NORTHERN ZONES WHERE BEST DYNAMIC SUPPORT WILL BE.

WEDNESDAY THROUGH THURSDAY NIGHT...MODEL GUIDANCE CONTINUES TO KEEP
NORTHEAST MONTANA ON THE COLDER SIDE OF A THERMAL BOUNDARY WITH
850MB TEMPERATURES COOLING INTO THE SINGLE DIGITS IN THE FAR
NORTHEASTERN ZONES BY MIDWEEK. THIS IS SUPPORTIVE OF TEMPERATURES
WELL BELOW SEASONAL NORMALS FOR EARLY AUGUST. MODELS SHOW
DISAGREEMENT ON HANDLING OF WEAK DISTURBANCES IN THE NORTHWEST
FLOW ALOFT BUT GIVEN A CONTINUATION OF AN ACTIVE PATTERN WILL
MAINTAIN AT LEAST SLIGHT CHANCE POPS GOING ACROSS MUCH OF THE CWA.

FRIDAY AND BEYOND...RIDGE AXIS ACROSS WESTERN/CENTRAL MONTANA MAY
TRANSLATE EASTWARD AND OVER NORTHEAST MONTANA. THIS WOULD SUPPORT
LARGE SCALE SUBSIDENCE OVER THE CWA AND WITH RISING HEIGHTS A
GRADUAL WARMING TREND MAY INITIATE. AFTER A FEW MORE RUNS OF THE
MODELS BETTER CONTINUITY SHOULD PROVIDE BETTER CONFIDENCE ON THIS
AS IT GETS A BIT CLOSER IN TIME. FOR NOW DID ALLOW DAYTIME HIGHS
ACROSS NORTHEAST MONTANA TO FINALLY REACH THE UPPER 70S TO LOWER 80S
AGAIN IN MOST PLACES BY NEXT WEEKEND. MALIAWCO

&&

.AVIATION...

WHILE VFR CONDITIONS WILL PREVAIL FOR MOST OF THE TAF CYCLE FOR
MOST OF THE TAF SITES TODAY...STRONG TO SEVERE THUNDERSTORMS WILL
FORM AND SPREAD ACROSS THE REGION LATER THIS AFTERNOON AND
EVENING. AT THIS TIME IT SEEMS KGDV WILL MOST LIKELY BE IMPACTED
WITH STRONG WINDS AND VLIFR CONDITIONS SOMETIME BETWEEN 02Z AND
05Z TONIGHT. ALL REMAINING TAF SITES WILL LIKELY EXPERIENCE VCTS
AND MAYBE MVFR CEILINGS FROM 23Z TO 05Z. AMENDMENTS WILL BE
NECESSARY TONIGHT. VFR CONDITIONS WILL RETURN WITH SOME LINGERING
SCT CLOUDS AROUND THE AREA TOWARD THE END OF THIS TAF PERIOD.
BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 3, 3:38 AM MDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
338 AM MDT SAT AUG 3 2013

MTZ016>027-059>062-040945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
338 AM MDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER SYSTEM WILL MOVE ACROSS THE STATE TODAY...PRODUCING
THUNDERSTORMS ACROSS NORTHEAST MONTANA IN THE AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:01 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley59 min
Aug 3, 4:58 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley62 min
Aug 3, 5:11 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum64 min
Aug 3, 5:13 PM MDTSpecial Weather StatementGGWValley62 min
Aug 3, 5:33 PM MDTSpecial Weather StatementGGWValley57 min
Aug 3, 5:34 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley41 min
Aug 3, 5:47 PM MDTSpecial Weather StatementGGWMcCone58 min
Aug 3, 5:56 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone64 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.